Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Real $k$-flats tangent to quadrics in $\mathbb{R} ^n$

Authors: Frank Sottile and Thorsten Theobald
Journal: Proc. Amer. Math. Soc. 133 (2005), 2835-2844
MSC (2000): Primary 14N10, 51M30, 14P99, 52C45, 05A19
Published electronically: April 8, 2005
MathSciNet review: 2159760
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $d_{k,n}$ and $\char93 _{k,n}$ denote the dimension and the degree of the Grassmannian $\mathbb{G} _{k,n}$, respectively. For each $1 \le k \le n-2$ there are $2^{d_{k,n}} \cdot \char93 _{k,n}$ (a priori complex) $k$-planes in $\mathbb{P} ^n$ tangent to $d_{k,n}$ general quadratic hypersurfaces in $\mathbb{P} ^n$. We show that this class of enumerative problems is fully real, i.e., for $1 \le k \le n-2$ there exists a configuration of $d_{k,n}$ real quadrics in (affine) real space $\mathbb{R} ^n$ so that all the mutually tangent $k$-flats are real.

References [Enhancements On Off] (What's this?)

  • 1. P. Aluffi and W. Fulton.
    Lines tangent to four surfaces containing a curve,
    in preparation.
  • 2. A. Eremenko and A. Gabrielov.
    Rational functions with real critical points and the B. and M. Shapiro conjecture in real enumerative geometry.
    Ann. Math. 155:131-156, 2002. MR 1888795 (2003c:58028)
  • 3. W. Fulton.
    Introduction to Intersection Theory in Algebraic Geometry.
    CBMS Regional Conference Series in Mathematics, vol. 54, AMS, Providence (RI), 3rd printing, 1996. MR 0735435 (85j:14008)
  • 4. W.V.D. Hodge and D. Pedoe.
    Methods of Algebraic Geometry, vols. I and II.
    Cambridge Univ. Press, 1947 and 1952. MR 0028055 (10:39b); MR 0048065 (13:972c)
  • 5. S. Kleiman and D. Laksov.
    Schubert calculus,
    Amer. Math. Monthly 79:1061-1082, 1972. MR 0323796 (48:2152)
  • 6. I.G. Macdonald, J. Pach, and T. Theobald.
    Common tangents to four unit balls in $\mathbb{R} ^3$.
    Discrete Comput. Geom. 26:1-17, 2001. MR 1832726 (2002f:51023)
  • 7. H. Schubert. Anzahlbestimmungen für lineare Räume beliebiger Dimension. Acta Math. 8:97-118, 1886.
  • 8. V. Sedykh and B. Shapiro. Two conjectures on convex curves. Preprint, 2002. math.AG/ 0208218.
  • 9. F. Sottile.
    Enumerative geometry for the real Grassmannian of lines in projective space.
    Duke Math. J. 87:59-85, 1997. MR 1440063 (99a:14079)
  • 10. F. Sottile.
    The special Schubert calculus is real.
    Electronic Research Announcements of the AMS 5:35-39, 1999. MR 1679451 (2000c:14074)
  • 11. F. Sottile.
    From enumerative geometry to solving systems of equations.
    In D. Eisenbud, D. Grayson, M. Stillman, and B. Sturmfels (eds.), Computations in Algebraic Geometry with Macaulay $2$, Algorithms and Computation in Mathematics, vol. 8, pp. 101-129, Springer-Verlag, 2001.MR 1949550
  • 12. F. Sottile and T. Theobald.
    Lines tangent to $2n-2$ spheres in $\mathbb{R} ^n$.
    Trans. Amer. Math. Soc. 354:4815-4829, 2002. MR 1926838 (2003j:14072)
  • 13. B. Sturmfels.
    Solving Systems of Polynomial Equations.
    CBMS Regional Conference Series in Mathematics, vol. 97, AMS, Providence (RI), 2002. MR 1925796 (2003i:13037)
  • 14. R. Vakil.
    Schubert Induction. Preprint, 2003.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 14N10, 51M30, 14P99, 52C45, 05A19

Retrieve articles in all journals with MSC (2000): 14N10, 51M30, 14P99, 52C45, 05A19

Additional Information

Frank Sottile
Affiliation: Department of Mathematics, Texas A&M University, College Station, Texas 77843

Thorsten Theobald
Affiliation: Institut für Mathematik, MA 6-2, Technische Universität Berlin, Strasse des 17. Juni 1936, D-10623 Berlin, Germany

Keywords: Tangents, transversals, quadrics, enumerative geometry, real solutions, Grassmannian
Received by editor(s): March 11, 2004
Received by editor(s) in revised form: May 25, 2004
Published electronically: April 8, 2005
Additional Notes: The research of the first author was supported by NSF CAREER grant DMS-0070494 and the Clay Mathematical Institute
Communicated by: Michael Stillman
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society